Fentanyl suspected in 1 death, trio of Winnipeg overdoses
Police investigating 2 separate weekend incidents, ask public to be careful using 'illicit drugs'
Police say one person is dead and two others were taken to hospital after suspected fentanyl overdoses.
Three people overdosed in two separate cases in Winnipeg this weekend, police said, adding investigators haven't yet confirmed whether fentanyl was indeed the drug that was consumed.
Police said these cases provide a reminder about the dangers associated with using drugs like cocaine and fentanyl.
In its media release on the overdoses, the Winnipeg Police Service referenced the Canadian Centre on Substance Abuse (CCSA). Just days ago, the CCSA released a new report charting a rise in fentanyl-related deaths in Canada between 2009 and 2014.
According to Winnipeg police, symptoms experienced by people who are overdosing on fentanyl may include:
- Severe sleepiness
- Slow heartbeat
- Trouble breathing, shallow breathing or snoring
- Cold, clammy skin
- Trouble walking or talking
While they included the disclaimer that police do not condone the use of "illicit drugs," the WPS also provided a list of safety tips for people who use drugs:
- Don't use alone
- Start with a small amount
- Mixing substances, including alcohol, increases overdose risk
- Call 9-1-1 immediately if someone overdoses